Copyright

Atropine Overdose: Poisoning Symptoms & Treatment

Instructor: Justine Fritzel

Justine has been a Registered Nurse for 10 years and has a Bachelor's of Science in Nursing degree.

As with any medication, too much of a drug can be harmful. What happens if a person receives a toxic dose of atropine? In this lesson, we will learn about atropine overdose and how to treat it.

Atropine

Bob was hospitalized after arriving at the emergency room with general complaints of not feeling well. He had been feeling significantly fatigued for the previous 24 hours. He felt short of breath after walking up just a few steps. He couldn't pinpoint the problem, but he felt that something was wrong. After being examined in the emergency room, the doctors determined he had a very low heart rate, which was causing him to feel the way he did.

Atropine is a medication that is used to decrease saliva and secretions. It may be used prior to surgery to decrease secretions to reduce the risk of aspiration. It is also used to treat bradycardia. Bradycardia is a heart rate slower than 60 beats per minute. Atropine is available by injection or in a solution administered by drops.

Side Effects

Bob was given an injection of atropine to increase his heart rate while the doctors continued to assess him and run tests. He began to complain of a very dry mouth but his heart rate did come up slightly.

Side effects are symptoms that occur from taking a medication. They are not the intended action of the drug, but are an expected occurrence. Dry mouth and increased heart rate are two normal side effects of atropine. Other side effects could include sensitivity to light and blurred vision. These are side effects that are expected and do not contraindicate use of atropine.

Unfortunately, Bob's heart rate was still too low for the doctor's comfort. He received three more doses of atropine in a short amount of time. Bob could feel his heart beat in his chest, he was thirsty, and he became dizzy with movement. He began to shake a little bit and felt restless. Bob didn't report these new symptoms to his doctor, as he assumed these were also normal side effects of the atropine.

However, these aren't normal and expected side effects. Bob is showing side effects of atropine related to excessive dosing. Some additional side effects associated with excessive dosing include dilated pupils, difficulty swallowing, hot, dry skin, fatigue, and difficulty moving.

Atropine Overdose

Bob received yet another dose of atropine in an effort to get his heart rate up. He continued having heart palpitations and feeling restless. He is now starting to see things in front of him that weren't there a few minutes ago, and no one else seems to see them. The nurse realizes his blood pressure is dropping and soon he is non-responsive.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support